Nebraska, 2018

Hail and Damaging Winds in Nebraska, July 12, 2018

July 12, 2018 · NWS LBF · 4 events in 2 counties and zones

A stationary front served as the focus for isolated severe thunderstorms across northern Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A stationary front served as the focus for isolated severe thunderstorms across northern Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 12, 3:16 PM CST, 24 minutes earlier.

Area forecast discussion, Jul 12, 3:16 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
416 PM CDT Thu Jul 12 2018

.SHORT TERM...(This evening through Friday)
Issued at 326 PM CDT Thu Jul 12 2018

The main concerns in the short-term revolve around isolated-
scattered strong to severe thunderstorms and heavy rain. Local
radar display shows developing thunderstorms across southwest NEB.
Elsewhere, some enhanced cu is noted across the western Sandhills
and northwest NEB. Latest mesoanalysis shows a cold front lying
from extreme southeast SD to northwestern NEB into the central NEB
Panhandle and northeast CO.

Current thinking is thunderstorms will continue to develop
becoming more scattered across southwest NEB with additional
development expected near and along the frontal boundary in
northern NEB this afternoon. Convection is anticipated to be
mainly clusters, multicellular, in nature rest of today and
tonight given forecast effective shear generally 20-30 kts.
Additional development expected this evening becoming more
widespread with focus along the frontal boundary. Convective mode
should be mainly multicellular given the orientation of the flow
regime w.r.t. the boundary with movement east northeast along the
front. Main concerns are isolated large hail and damaging winds
through the evening hours.

Otherwise, heavy rain and localized flooding is a threat tonight.
Parameter space remains decent given where the focus is for
greatest concentration of thunderstorms, high precipitable water
with percent of normal 150-175+, warm cloud depths of 8-14 kt,
expected cell regeneration, and deep moisture in the column. The
combination of high FFG (lowest in the area of concern needing
2.5” or more in 1-/3-hr for instance), so-so storm motion of
10-20 kts, and overall forecast rainfall amounts limits some
concern but will need to monitor the evolution of tonight's
rainfall and rates given training potential. Current thinking
window of greatest concern for heavy rainfall is late evening on.

Tomorrow, conditions are unsettled with additional thunderstorm
possible with the best chances across north central NEB.
Similarly, if more so, deep layer vertical shear limit will limit
potential for storm severity and organization but instability and
moisture are decent. Threat for heavy rain continues Friday.
Chances then diminish Friday night across north central NEB.

.LONG TERM...(Saturday through Thursday)
Issued at 326 PM CDT Thu Jul 12 2018

A break in active weather is then expected through Saturday
night. A disturbance in the large scale pattern moves east into
the Central High Plains Sunday that increased chances Sunday-
Sunday night. However, chances for strong to severe storms appears
low at this time given the NSE.

Late Monday through Thursday the pattern is largely unsettled with
multiple opportunities for showers and thunderstorms. Northwest
flow pattern sets up with multiple disturbances noted in the
large scale pattern this upcoming week. Cooler conditions are
expected to prevail next week with highs forecast near 80 to the
mid 80s Monday through Thursday, 2 to 8 degrees below seasonable
values.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 140 PM CDT Thu Jul 12 2018

Thunderstorms will develop this afternoon and evening with gusty
winds, hail and heavy rain possible. The best chance for
thunderstorm development will be across north central Nebraska
including KVTN. Isolated chances area possible across southwest
Nebraska this afternoon and evening. Winds will shift after cold
front passage tonight. Heavy rainfall may drop visibilities at
times to 4SM across north central Nebraska.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ET
LONG TERM...ET
AVIATION...Gomez
Hazardous weather outlook, Jul 12, 2:28 PM CST, 1 hour 12 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
328 PM CDT Thu Jul 12 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-132030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
328 PM CDT Thu Jul 12 2018 /228 PM MDT Thu Jul 12 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms are anticipated to develop across much of western
and north central Nebraska this afternoon and evening. Storms will
become widespread tonight. Strong to severe storms are possible
through this evening, most likely across the Sandhills to the
South Dakota border. Damaging winds and hail are the main threats.

Heavy rain is possible this evening into Friday generally north
of Interstate 80. The greatest rainfall amounts are anticipated
roughly along and east of Highway 83, and north of Highway 91
where 2 inches or more are possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

While additional thunderstorms are expected Friday, no severe
thunderstorms are anticipated.

Additional chances for thunderstorms return Sunday into Sunday
night, and Monday into Wednesday. Severe storms are not
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed rest of this afternoon and
evening across the Sandhills and northern Nebraska.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

ET

In the hours before

Special weather statement, Jul 12, 3:22 PM CST, 18 minutes before
Special Weather Statement
National Weather Service North Platte NE
422 PM CDT THU JUL 12 2018

NEZ024-025-036-037-122200-
Hooker NE-McPherson NE-Thomas NE-Logan NE-
422 PM CDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOOKER...
NORTHWESTERN LOGAN...NORTHEASTERN MCPHERSON AND SOUTHWESTERN THOMAS
COUNTIES UNTIL 500 PM CDT/400 PM MDT/...

At 421 PM CDT/321 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 14 miles south of Seneca to
17 miles northeast of Tryon to 9 miles north of Ringgold. Movement
was northeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Highway 83 crossing The Dismal River.

This includes the following highways...
 Highway 97 between mile markers 42 and 45.
 Highway 83 between mile markers 131 and 140.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for north central and west central Nebraska.

LAT...LON 4197 10074 4180 10043 4154 10082 4174 10100
TIME...MOT...LOC 2121Z 207DEG 18KT 4184 10086 4175 10073 4165 10077

Gomez
Special weather statement, Jul 12, 3:38 PM CST, 2 minutes before
Special Weather Statement
National Weather Service North Platte NE
438 PM CDT THU JUL 12 2018

NEZ005-008-122230-
Brown NE-Eastern Cherry NE-
438 PM CDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHERRY AND SOUTHERN
BROWN COUNTIES UNTIL 530 PM CDT...

At 438 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Elsmere, or 20 miles southwest of Ainsworth,
moving north at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hofeld Lake, Moon Lake, Willow Lake State Wildlife Management Area
and Long Lake State Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Nebraska.

LAT...LON 4216 9996 4227 10041 4255 10024 4247 9977
TIME...MOT...LOC 2138Z 200DEG 17KT 4230 10008

ET

The radar

The North Platte radar (KLNX), 107 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Cherry

When
July 12, 3:40 PM CST
Where
Cherry County, 16.57 mi SSW of Cody
Measured
1.75 in hail
Reported by
Public
Coordinates
42.710, -101.380

Hail, Cherry

When
July 12, 3:40 PM CST
Where
Cherry County, 13.82 mi S of Eli
Measured
1.75 in hail
Reported by
Public
Coordinates
42.750, -101.500

Thunderstorm Wind, Cherry

When
July 12, 3:50 PM CST
Where
Cherry County, 20.14 mi S of Irwin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.590, -101.910

No information available.

Thunderstorm Wind, Perkins

When
July 12, 8:30 PM MST
Where
Perkins County, 0.87 mi SW of Grant
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.840, -101.730

Tree fell through a roof of a house.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772636, 772637, 772639, 772638.